Alert archive / Hawaii / High Surf Warnings in 2015
High Surf Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jul 26, 2015, 6:34 AM HST for 4 counties in Hawaii. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2015, 6:34 AM HST (16:34 UTC)
- Expired
- Jul 27, 2015, 3:28 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180 WHHW40 PHFO 261634 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 634 AM HST SUN JUL 26 2015 ...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS... .A LARGE SOUTH SWELL WILL BRING WARNING LEVEL SURF THROUGH TONIGHT ALONG SOUTH FACING SHORES OF ALL ISLANDS. HIZ001>003-005-006-013-014-016-018-019-021-023>026-270545- /O.UPG.PHFO.SU.Y.0034.000000T0000Z-150728T0400Z/ /O.NEW.PHFO.SU.W.0005.150726T1634Z-150727T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- 634 AM HST SUN JUL 26 2015 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG SOUTH FACING SHORES OF ALL ISLANDS...10 TO 15 FEET THROUGH TONIGHT...DECREASING TO 8 TO 12 FEET MONDAY. * TIMING...THROUGH 6 AM HST MONDAY. * IMPACTS...HIGH...OCEAN WATER MAY OCCASIONALLY SWEEP ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ BURKE
2 follow-up statements
663 WHHW40 PHFO 270133 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST SUN JUL 26 2015 ...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS... .A LARGE SOUTH SWELL WILL BRING WARNING LEVEL SURF THROUGH TONIGHT ALONG SOUTH FACING SHORES OF ALL ISLANDS. HIZ001>003-005-006-013-014-016-018-019-021-023>026-271445- /O.CON.PHFO.SU.W.0005.000000T0000Z-150727T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- 333 PM HST SUN JUL 26 2015 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. * SURF...ALONG SOUTH FACING SHORES OF ALL ISLANDS...10 TO 15 FEET THROUGH TONIGHT...DECREASING TO 8 TO 12 FEET MONDAY. * TIMING...THROUGH 6 AM HST MONDAY. * IMPACTS...HIGH...OCEAN WATER MAY OCCASIONALLY SWEEP ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ BURKE
444 WHHW40 PHFO 271328 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST MON JUL 27 2015 ...HIGH SURF ADVISORY FOR SOUTH SHORES OF ALL HAWAIIAN ISLANDS... .A LARGE SOUTH SOUTHWEST SWELL WILL CONTINUE TO PRODUCE WELL ABOVE NORMAL SURF ALONG SOUTH FACING SHORES THE MAIN HAWAIIAN ISLANDS THROUGH TONIGHT. HIZ001>003-005-006-013-014-016-018-019-021-023>026-280230- /O.CAN.PHFO.SU.W.0005.000000T0000Z-150727T1600Z/ /O.NEW.PHFO.SU.Y.0035.150727T1400Z-150728T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- 328 AM HST MON JUL 27 2015 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...ALONG SOUTH FACING SHORES OF ALL ISLANDS...8 TO 12 FEET TODAY...GRADUALLY LOWERING TO 6 TO 10 FEET TONIGHT. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS...WHEN IN DOUBT...DO NOT GO OUT. && $$ HOUSTON
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jul 26, 4:40 AM HST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 26, 4:40 AM HST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 440 AM HST SUN JUL 26 2015 .UPDATE... SURF ADVISORY FOR SOUTH FACING SHORES IS NOW IN EFFECT UNTIL 6 PM HST MONDAY...ALONG WITH EXPECTED LARGER SURF HEIGHTS OF 10 TO 14 FEET TODAY. && .SYNOPSIS... WEAK TRADES WILL CONTINUE TODAY AND THROUGH MONDAY AS THE REMNANTS OF FORMER TROPICAL CYCLONE ENRIQUE PASS TO THE NORTH OF THE ISLANDS. THIS WILL RESULT IN GENERALLY WARM AND HUMID CONDITIONS...WITH SEA BREEZES BRINGING SOME AFTERNOON SHOWERS OVER INTERIOR AND LEEWARD AREAS. HOWEVER...THE TRADES SHOULD REMAIN STRONG ENOUGH TO KEEP A FEW SHOWERS ACROSS WINDWARD SLOPES. A MORE TYPICAL TRADE WIND WEATHER PATTERN WILL RETURN BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... A SFC HIGH PRESSURE SYSTEM WAS OBSERVED CENTERED FAR N OF THE MAIN HAWAIIAN ISLANDS...WHILE A WEAK SFC TROUGH IS SLOWLY MOVING W JUST TO THE N OF OAHU. MEANWHILE...THE REMNANTS OF FORMER TROPICAL CYCLONE ENRIQUE ARE LOCATED ABOUT 660 MILES NE OF THE BIG ISLAND AND GRADUALLY MOVING W TOWARDS THE AREA. THE PRESENCE OF THE TROUGH AND THE PASSAGE OF THE REMNANTS OF ENRIQUE WILL KEEP DISRUPTING THE TRADE WIND FLOW ACROSS THE ISLANDS TODAY AND MOST LIKELY THROUGH LATE MON. A FEW PASSING SHOWERS HAVE BEEN DEVELOPING DURING THE OVERNIGHT HOURS OVER WINDWARD AREAS OF OAHU AND KAUAI...WITH RADAR DATA DEPICTING ONLY SMALL/CELLULAR TYPE SHOWERS WITH NO SIGNIFICANT ASSOCIATED RAIN. THE ONLY EXCEPTION HAS BEEN THE WINDWARD AND SE SLOPES OF THE BIG ISLAND WHERE A LARGER FIELD OF SHOWERS...ARRANGED MAINLY IN NARROW BANDS...HAVE BEEN STREAMING FROM THE COASTAL WATERS. AS BEFORE...RADAR DATA HAS SHOWN NO SIGNIFICANT RAINFALL WITH ANY OF THESE FEATURES. HOWEVER...12Z SOUNDING DATA FROM HILO AND LIHUE SHOW WEAKENING AND HIGHER INVERSIONS...BETWEEN 10 TO 11 THOUSAND FEET...ALONG WITH INCREASING PWATS UP TO 1.6 INCHES IN THE HILO SOUNDING. THUS...CONDITIONS SHOULD BECOME MORE CONDUCIVE FOR INCREASED SHOWER ACTIVITY ACROSS THE ISLAND CHAIN THROUGH THE NEXT COUPLE OF DAYS. FOR TODAY...LATEST LOCAL WRF MODEL CONTINUES TO SUGGEST MORE WIDESPREAD AFTERNOON SEABREEZE ACTIVITY WITH GREATER CLOUD BUILDUPS AND SHOWERS. THIS SYNOPTIC SETUP WILL BE REINFORCED BY THE PASSAGE OF THE REMNANTS OF ENRIQUE...FURTHER WEAKENING THE TRADES AND SUPPORTING SEABREEZES AND SHOWERS THROUGH MON. MEANWHILE...WINDWARD AND MOUNTAIN AREAS WILL ALSO EXPERIENCE SOME CLOUDS AND SHOWERS DURING THE NEXT COUPLE OF DAYS SINCE THE WEAK TRADES SHOULD STILL BRING ENOUGH MOISTURE OVER THE WINDWARD SLOPES OF THE SMALLER ISLANDS. BY TUE...THE SYNOPTIC PATTERN WILL BEGIN TRANSITIONING TO A MORE TRADE WIND WEATHER REGIME AS THE REMNANTS OF ENRIQUE CLEAR THE AREA. THIS WILL ALLOW FOR PRESSURE GRADIENTS TO BECOME STRONGER AS THE SFC HIGH N OF THE ISLANDS INTENSIFIES. MODELS ALSO SHOW AN UPPER LEVEL RIDGE DEVELOPING OVER THE ISLANDS FROM THE SE...WITH STRONGER INVERSIONS PROVIDING FOR A MORE STABLE AIRMASS ACROSS THE STATE. THIS TRADE PATTERN SHOULD CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK. && .AVIATION... A WEAK TROUGH OF LOW PRESSURE WILL PUSH BY TO THE NORTH OF THE ISLANDS TODAY...KEEPING A LIGHT WIND REGIME IN PLACE ACROSS THE STATE THROUGH TONIGHT. AS A RESULT...OVERNIGHT LAND BREEZES AND DAYTIME SEA BREEZES ARE EXPECTED AT MANY OF THE TAF SITES. EXPECT CLOUDS AND SHOWERS TO IMPACT MAINLY INTERIOR AND LEEWARD AREAS TODAY...ALTHOUGH THE LIGHT TRADE WIND FLOW SHOULD BE ENOUGH TO BRING A FEW SHOWERS ONSHORE IN WINDWARD LOCATIONS AS WELL. PHNY WILL LIKELY SEE MVFR CIGS AFTER 20Z TODAY...ELSEWHERE VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF ANY ISOLATED SHOWERS. NO AIRMETS ARE CURRENTLY IN EFFECT. && .MARINE... A MODERATE TO LARGE SOUTH SOUTHWEST SWELL WILL CONTINUE TO KEEP SURF AT ADVISORY LEVELS ALONG ALL SOUTH FACING SHORES THROUGH MONDAY BEFORE STARTING TO GRADUALLY SUBSIDE. BASED ON LATEST BUOY REPORTS...THE ADVISORY HAS BEEN EXTENDED UNTIL 6 PM HST MONDAY. MODELS SHOW ANOTHER PULSE OF ENERGY REACHING THE ISLANDS ON MONDAY AND BLENDING IN WITH THE EARLIER SOUTH SWELL. THUS...THE SURF ALONG SOUTH FACING SHORES IS EXPECTED TO REMAIN ELEVATED THROUGH EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY NOW UNTIL 6 PM HST MONDAY FOR SOUTH FACING SHORES OF ALL ISLANDS. && DISCUSSION/MARINE...REYNES AVIATION...JELSEMA
Nearby
High Surf Warnings in Hawaii, 2015Every high surf warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.